Minnesota, 2021Drought in Minnesota, March 1 to 31, 2021
March 1 to 31, 2021 · NWS FSD · 1 event in 1 county or zone
Precipitation varied from 125 to 150 percent of normal in far southwest Minnesota, but much occurred while the ground remained frozen.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation varied from 125 to 150 percent of normal in far southwest Minnesota, but much occurred while the ground remained frozen.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 28, 10:46 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Feb 28, 10:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1046 PM CST Sun Feb 28 2021
.SHORT TERM...(This Evening through Monday)
Issued at 339 PM CST Sun Feb 28 2021
Settling in for a fairly quiet night, as additional upper energy
falls into the trough moving into the Great Lakes. This will push a
reinforcing backdoor cold front southward into the area by late
night. Ahead of the front, will start the evening with winds
dropping off from breezy to windy daytime levels, with temps falling
especially over recent snow and/or lower valley locations with weak
surface ridge nosing from NE into southeast SD before pre-frontal
westerlies allow for a non-diurnal trace. Weak surface wave will
ripple southeast toward NE SD by around midnight, and continue
southeast through morning into northern IA. Front will drop
southward behind the impulse, and with deeper large-scale forcing
looking to remain toward central/southeast MN where there could be a
little legitimate light snowfall. Some stratus is likely to develop
behind the boundary moving into areas north of I-90 from east
central SD into southwest MN by late night, and could even see a
rogue flurry or two.
Monday, there are signals in several solutions for this stratus to
back south and westward with the boundary through much of the area
before mixing/dissipating, but likely to be mainly a near/east of I-
29 feature through the morning/midday hours. Again, may see a
couple of flurries at worst, but main impact from this boundary will
be to reinforce cooling through areas mainly east of the
James/Missouri River, where likely to see temps reminiscent of today
in the 20s versus 30s to the west.
.LONG TERM...(Monday Night through Sunday)
Issued at 339 PM CST Sun Feb 28 2021
Main concern Monday night will be with south to southwest wind
developing as the surface ridge slips eastward. Tell-tale sign of
elevation wind event showing up in most solutions with the
downridge pressure troughing, with winds likely gusting to at
least 30 to 35 mph in the favored zones downstream of the ridge
crest. Have boosted winds above most guidance, into the 90th
percentile range.
Big question going into Tuesday with wave passing north and surge of
warming working eastward into the region is how much of this will be
realized at the surface given the recent snowfall. Starting the day
with strong inversion in place. Certainly are areas which will have
a longer trajectory over bare ground with southwest flow (far
southeast SD/northeast NE into northwest IA) but complicates as flow
works toward west/northwest through the day. Certain to see some air
conditioning as the snow cover melts, but also areas with snow
toward the mid James River will be closer to a snow free area to the
northwest. While some melting has occurred today with sun, and will
again tomorrow, there will be quite a bit left to go heading into
Tuesday. For this reason, have not gone for full potential
near/downstream of the current snow cover (KBKX/KMML to KFSD-KMHE
areas), and a bit toward higher percentiles for the KHON area and
KSUX area.
The overall upper level patter evolves toward a split flow mid to
late week with a tendency for zonal/nw to ridging aloft over the
Northern Plains. No significant chances for precip appear likely
into next weekend, although would not be surprised to find a couple
periods with a nominal chance at some point with weak troughs moving
past in the northern branch, and a potentially closer glancing path
to southern stream closed wave late week. After Tuesday warm push
which leads wave moving by to the north and approach of another back
door frontal boundary on Wednesday, flow either gets a little weak
or the boundary is nearby in solutions through the end of the week.
While there is overall certainly a reason to favor higher temps late
week provided can eliminate most of the snow cover, the likelihood
of some easterly component to the flow is very troublesome, and have
only blended in some of the warmer 50th-75th percentile temps in
areas toward central SD for Thursday-Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1042 PM CST Sun Feb 28 2021
Relatively light south/southwesterly winds tonight will increase
out of the northwest later tonight into Monday morning as cold
front drops into the region. This front could bring a stratus deck
in from the northeast, which could affect areas from east central
SD, southwestern MN, and parts of northwestern IA. Confidence is
low on the development of these clouds and how far to the
southeast they may move on Monday. On Monday afternoon, northeasterly
winds will transition to to the southeast later in the afternoon
and evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...JM
Hazardous weather outlook, Feb 28, 5:26 PM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
526 PM CST Sun Feb 28 2021
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
526 PM CST Sun Feb 28 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 28, 7:52 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM SNOW BROOKINGS 44.31N 96.78W
02/28/2021 M5.3 INCH BROOKINGS SD BROADCAST MEDIA
.
0800 AM SNOW 5 W BRUCE 44.43N 97.00W
02/28/2021 M5.5 INCH BROOKINGS SD COCORAHS
STORM TOTAL.
0700 AM SNOW 4 SW BURKE 43.14N 99.35W
02/28/2021 M2.0 INCH GREGORY SD COCORAHS
STORM TOTAL.
0900 AM SNOW 2 SW BROOKINGS 44.28N 96.82W
02/28/2021 M4.2 INCH BROOKINGS SD PUBLIC
VIA SOCIAL MEDIA. STORM TOTAL.
0730 AM SNOW 8 S BROOKINGS 44.19N 96.79W
02/28/2021 M6.0 INCH MOODY SD COCORAHS
COCORAHS STATION SD-MY-3 BROOKINGS 8.1 S.
0800 AM SNOW 1 NNW CANTON 43.31N 96.59W
02/28/2021 M0.2 INCH LINCOLN SD CO-OP OBSERVER
CO-OP OBSERVER STATION CNNS2 CANTON.
0645 AM SNOW 8 SSW CHAMBERLAIN 43.71N 99.38W
02/28/2021 M2.3 INCH BRULE SD COCORAHS
STORM TOTAL.
0700 AM SNOW 2 N CHESTER 43.93N 96.93W
02/28/2021 M3.1 INCH LAKE SD CO-OP OBSERVER
CO-OP OBSERVER STATION CHES2 2.4 N CHESTER.
0700 AM SNOW 11 N COLMAN 44.14N 96.80W
02/28/2021 M3.0 INCH MOODY SD COCORAHS
STORM TOTAL.
0630 AM SNOW CHAMBERLAIN 43.81N 99.33W
02/28/2021 M2.0 INCH BRULE SD COCORAHS
COCORAHS STATION SD-BL-1 CHAMBERLAIN 0.3 W.
0700 AM SNOW 10 W DIMOCK 43.50N 98.19W
02/28/2021 M3.6 INCH DAVISON SD COCORAHS
STORM TOTAL.
0700 AM SNOW 9 S DALLAS 43.11N 99.50W
02/28/2021 M0.7 INCH GREGORY SD COCORAHS
COCORAHS STATION SD-GY-1 DALLAS 8.8 S.
0700 AM SNOW DE SMET 44.38N 97.55W
02/28/2021 M3.0 INCH KINGSBURY SD COCORAHS
COCORAHS STATION SD-KY-5 DE SMET 0.2 SSE.
0840 AM SNOW ELKTON 44.24N 96.48W
02/28/2021 M4.0 INCH BROOKINGS SD PUBLIC
VIA SOCIAL MEDIA. STORM TOTAL.
0259 PM SNOW EDGERTON 43.87N 96.13W
02/28/2021 M1.5 INCH PIPESTONE MN PUBLIC
0600 AM SNOW CLAYTON 43.45N 97.66W
02/28/2021 M0.5 INCH HUTCHINSON SD COCORAHS
COCORAHS STATION SD-HT-16 EMERY 10.8 S.
1230 PM SNOW 2 WSW GARRETSON 43.71N 96.53W
02/28/2021 M2.0 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION SD-MH-91 GARRETSON 1.7 WSW.
0800 AM SNOW 5 ESE BALTIC 43.73N 96.64W
02/28/2021 M1.0 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION SD-MH-56 GARRETSON 6.9 W.
0700 AM SNOW 3 ESE DIXON 43.36N 99.42W
02/28/2021 M3.0 INCH GREGORY SD COCORAHS
COCORAHS STATION SD-GY-3 GREGORY 8.7 N.
0700 AM SNOW 6 SSW HERRICK 43.04N 99.23W
02/28/2021 M1.8 INCH GREGORY SD COCORAHS
STORM TOTAL.
0738 AM SNOW HOWARD 44.01N 97.53W
02/28/2021 M4.8 INCH MINER SD PUBLIC
VIA SOCIAL MEDIA. STORM TOTAL.
0917 AM SNOW 2 S HURON 44.34N 98.22W
02/28/2021 M2.0 INCH BEADLE SD OFFICIAL NWS OBS
STORM TOTAL.
0730 AM SNOW 1 S HURON 44.35N 98.22W
02/28/2021 M2.7 INCH BEADLE SD COCORAHS
STORM TOTAL.
0800 AM SNOW 1 ENE WALL LAKE 43.53N 96.95W
02/28/2021 M1.0 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION SD-MH-8 HARTFORD 6.4 S.
0800 AM SNOW HILLS 43.53N 96.36W
02/28/2021 M0.3 INCH ROCK MN COCORAHS
COCORAHS STATION MN-RK-5 HILLS 0.2 NW.
0700 AM SNOW 2 W VILAS 44.01N 97.63W
02/28/2021 M1.6 INCH MINER SD COCORAHS
COCORAHS STATION SD-MN-11 HOWARD 5.3 W.
0800 AM SNOW 1 NNE HURON 44.38N 98.21W
02/28/2021 M2.0 INCH BEADLE SD COCORAHS
COCORAHS STATION SD-BD-24 HURON 1.1 NNE.
0700 AM SNOW 6 SW IVANHOE 44.41N 96.34W
02/28/2021 M4.5 INCH LINCOLN MN COCORAHS
.
0900 AM SNOW 1 SSE MADISON 43.99N 97.09W
02/28/2021 M4.7 INCH LAKE SD CO-OP OBSERVER
STORM TOTAL.
0700 AM SNOW 1 SSE MITCHELL 43.72N 98.03W
02/28/2021 M1.7 INCH DAVISON SD COCORAHS
STORM TOTAL.
0700 AM SNOW 6 NW MONTROSE 43.77N 97.25W
02/28/2021 M3.0 INCH MCCOOK SD COCORAHS
STORM TOTAL.
0800 AM SNOW MADISON 44.01N 97.11W
02/28/2021 M4.8 INCH LAKE SD COCORAHS
COCORAHS STATION SD-LK-8 MADISON 0.3 NW.
0930 AM SNOW 1 N MARSHALL 44.47N 95.79W
02/28/2021 M4.0 INCH LYON MN CO-OP OBSERVER
CO-OP OBSERVER STATION MMLM5 MARSHALL.
0100 PM SNOW MINNEOTA 44.56N 95.99W
02/28/2021 M4.6 INCH LYON MN PUBLIC
VIA SOCIAL MEDIA. STORM TOTAL.
0800 AM SNOW 1 NNW PIPESTONE 44.01N 96.33W
02/28/2021 M3.0 INCH PIPESTONE MN CO-OP OBSERVER
.
0700 AM SNOW 2 S PUKWANA 43.75N 99.18W
02/28/2021 M2.5 INCH BRULE SD COCORAHS
STORM TOTAL.
0700 AM SNOW 4 WNW ROWENA 43.55N 96.63W
02/28/2021 M0.9 INCH MINNEHAHA SD COCORAHS
.
1150 AM SNOW REMSEN 42.81N 95.98W
02/28/2021 M0.1 INCH PLYMOUTH IA CO-OP OBSERVER
CO-OP OBSERVER STATION RMSI4 REMSEN.
0700 AM SNOW 3 NE CROOKS 43.69N 96.78W
02/28/2021 M1.2 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION SD-MH-71 RENNER 4.1 NW.
0700 AM SNOW 6 W SINAI 44.24N 97.17W
02/28/2021 M5.0 INCH KINGSBURY SD COCORAHS
STORM TOTAL.
0900 AM SNOW 2 SSE SIOUX CENTER 43.05N 96.15W
02/28/2021 M0.3 INCH SIOUX IA CO-OP OBSERVER
CO-OP OBSERVER STATION SIXI4 2.1 SE SIOUX
CENTER.
0700 AM SNOW 3 ESE SIOUX FALLS 43.52N 96.67W
02/28/2021 M0.2 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION SD-MH-1 SIOUX FALLS 5.0 SE
ARPT.
0700 AM SNOW 4 SW STICKNEY 43.55N 98.49W
02/28/2021 M4.0 INCH AURORA SD COCORAHS
COCORAHS STATION SD-AR-8 STICKNEY 3.8 SW.
0800 AM SNOW TYNDALL 42.99N 97.86W
02/28/2021 M0.4 INCH BON HOMME SD CO-OP OBSERVER
CO-OP OBSERVER STATION TYNS2 TYNDALL.
0807 AM SNOW 2 S VOLGA 44.30N 96.92W
02/28/2021 M6.8 INCH BROOKINGS SD PUBLIC
VIA SOCIAL MEDIA. STORM TOTALS.
0800 AM SNOW 1 ENE WALL LAKE 43.53N 96.95W
02/28/2021 M1.0 INCH MINNEHAHA SD COCORAHS
.
1130 AM SNOW WOONSOCKET 44.05N 98.28W
02/28/2021 M2.5 INCH SANBORN SD COCORAHS
COCORAHS STATION SD-SB-3 WOONSOCKET 0.2 WSW.
0900 AM SNOW 10 NNE FORESTBURG 44.16N 98.06W
02/28/2021 M2.0 INCH SANBORN SD CO-OP OBSERVER
CO-OP OBSERVER STATION WSKS2 WOONSOCKET 13
NE.
0700 AM SNOW 2 NNE WORTHINGTON 43.65N 95.58W
02/28/2021 M0.3 INCH NOBLES MN CO-OP OBSERVER
CO-OP OBSERVER STATION WRNM5 WORTHINGTON 2
NNE.
&&Drought, Rock
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Severe (D2) drought conditions continued through March.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Georgia, March 1, 20211 death · $295,000 · EF1 · 4 events
- Flooding in West Virginia, March 1 to 4, 2021$412,000 · 47 events
- Flash Flooding and Debris Flows in Kentucky, March 1 to 2, 2021$75,000 · 74 events
- Strong Wind in Vermont, March 1, 2021$255,000 · 16 events
- Flood in Nebraska, March 1 to 5, 2021$500,000 · 1 event
- Flooding in Kentucky, March 1 to 5, 2021$100,000 · 5 events
- High Wind and Strong Wind in Massachusetts, March 1 to 2, 2021$58,000 · 68 kt wind · 15 events
- Flooding in Ohio, March 1 to 5, 2021$74,000 · 9 events
- Flooding in Kentucky, March 1 to 25, 2021$72,000 · 7 events
- Flooding in Tennessee, March 1, 2021$70,000 · 3 events
- High Wind and Strong Wind in New York, March 1 to 2, 2021$22,000 · 50 kt wind · 27 events
- Flooding and Heavy Rain in West Virginia, March 1 to 2, 2021$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946889.